Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Group automorphisms with few and with many periodic points


Author: Thomas Ward
Journal: Proc. Amer. Math. Soc. 133 (2005), 91-96
MSC (2000): Primary 37C35, 22D40, 11N13
Published electronically: August 10, 2004
MathSciNet review: 2085157
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For each $C\in[0,\infty]$ a compact group automorphism $T:X\to X$ is constructed with the property that

\begin{displaymath}\frac{1}{n}\log\vert\{x\in X\mid T^n(x)=x\}\vert\longrightarrow C. \end{displaymath}

This may be interpreted as a combinatorial analogue of the (still open) problem of whether compact group automorphisms with any given topological entropy exist.


References [Enhancements On Off] (What's this?)

  • 1. R. Bowen and O. E. Lanford, III, Zeta functions of restrictions of the shift transformation, Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 43-49. MR 0271401 (42:6284)
  • 2. V. Chothi, G. R. Everest, and T. Ward, ${S}$-integer dynamical systems: periodic points, J. Reine Angew. Math. 489 (1997), 99-132. MR 1461206 (99b:11089)
  • 3. J. W. England and R. L. Smith, The zeta function of automorphisms of solenoid groups, J. Math. Anal. Appl. 39 (1972), 112-121. MR 0307280 (46:6400)
  • 4. G. Everest, A. J. van der Poorten, Y. Puri, and T. Ward, Integer sequences and periodic points, J. Integer Seq. 5 (2002), no. 2, Article 02.2.3, 10 pp. MR 1938222 (2003j:11014)
  • 5. G. Everest, A. J. van der Poorten, I. Shparlinksi, and T. Ward, Recurrence Sequences, Mathematical Surveys and Monographs, vol. 104, American Mathematical Society, Providence, RI, 2003. MR 1990179 (2004c:11015)
  • 6. G. R. Everest and T. Ward, Heights of polynomials and entropy in algebraic dynamics, Springer-Verlag London Ltd., London, 1999. MR 1700272 (2000e:11087)
  • 7. D. R. Heath-Brown, Zero-free regions for Dirichlet ${L}$-functions, and the least prime in an arithmetic progression, Proc. London Math. Soc. (3) 64 (1992), no. 2, 265-338. MR 1143227 (93a:11075)
  • 8. D. H. Lehmer, Factorization of certain cyclotomic functions, Ann. of Math. 34 (1933), 461-479. MR 1503118
  • 9. D. Lind, The structure of skew products with ergodic group automorphisms, Israel J. Math. 28 (1977), no. 3, 205-248. MR 0460593 (57:586)
  • 10. D. Lind, K. Schmidt, and T. Ward, Mahler measure and entropy for commuting automorphisms of compact groups, Invent. Math. 101 (1990), no. 3, 593-629. MR 1062797 (92j:22013)
  • 11. D. Lind and T. Ward, Automorphisms of solenoids and $p$-adic entropy, Ergodic Theory Dynam. Systems 8 (1988), no. 3, 411-419. MR 0961739 (90a:28031)
  • 12. U. V. Linnik, On the least prime in an arithmetic progression. I. The basic theorem, Rec. Math. [Mat. Sbornik] N.S. 15(57) (1944), 139-178. MR 0012111 (6:260b)
  • 13. P. Moss, Algebraic realizability problems, Ph.D. thesis, The University of East Anglia, 2003.
  • 14. G. Pólya and G. Szego, Problems and theorems in analysis. Vol. II, Springer-Verlag, New York, 1976, Theory of functions, zeros, polynomials, determinants, number theory, geometry. MR 0465631 (57:5529)
  • 15. Y. Puri and T. Ward, Arithmetic and growth of periodic orbits, J. Integer Seq. 4 (2001), no. 2, Article 01.2.1, 18 pp. MR 1873399 (2002i:11026)
  • 16. T. Ward, An uncountable family of group automorphisms, and a typical member, Bull. London Math. Soc. 29 (1997), no. 5, 577-584. MR 1458718 (98k:22028)
  • 17. -, Almost all ${S}$-integer dynamical systems have many periodic points, Ergodic Theory Dynam. Systems 18 (1998), no. 2, 471-486. MR 1619569 (99k:58152)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37C35, 22D40, 11N13

Retrieve articles in all journals with MSC (2000): 37C35, 22D40, 11N13


Additional Information

Thomas Ward
Affiliation: School of Mathematics, University of East Anglia, Norwich NR4 7TJ, United Kingdom
Email: t.ward@uea.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-04-07626-9
PII: S 0002-9939(04)07626-9
Keywords: Group automorphism, periodic points, topological entropy, Lehmer problem
Received by editor(s): August 16, 2003
Published electronically: August 10, 2004
Communicated by: Michael Handel
Article copyright: © Copyright 2004 American Mathematical Society